Alert archive / Louisiana / Tornado Warnings in 2003

Tornado Warning 12, NWS New Orleans, LA

April 8, 2003Saint Helena Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Apr 8, 2003, 2:59 AM CDT for Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2003, 2:59 AM CDT (07:59 UTC)
Expired
Apr 8, 2003, 3:30 AM CDT
In force
31 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Saint Helena Parish, LA, Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-153 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WFUS54 KLIX 080759
TORNEW
LAC091-105-080830-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
258 AM CDT TUE APR 8 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF GREENSBURG
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF AMITE

* UNTIL 330 AM CDT

* AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER ROSELAND...OR
  ABOUT 6 MILES SOUTHEAST OF GREENSBURG...MOVING NORTHEAST AT 55 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   WILMER AT 310 AM CDT

SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET OR BATHROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3067 9063 3082 9072 3100 9035 3091 9035
          3081 9029

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 8, 1:45 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 8, 1:45 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
145 AM CDT TUE APR 8 2003

ETA AND AVN MODELS CLOSE WITH ETA A TAD FASTER ON EDGING MAIN TROUGH
EAST OF THE AREA THIS AFTERNOON. PREFER SLOWER AVN SOLUTION.
SATELLITE IMAGERY SHOWS IMPULSE MOVING NORTHEAST OUT OF TEXAS OVER
NORTHWEST GULF WHICH APPEARS FURTHER NORTH THAN AVN MODEL OR ETA
MODELS SUGGEST FOR THE 06Z POSITION. IN ADDITION SURFACE ANALYSES
SHOWS EAST TO WEST BOUNDARY ACROSS COASTAL WATERS ADDING LIFT TO
GULF MOISTURE INFLUX. ALSO MAIN SHORT WAVE DROPPING SOUTHEAST IN THE
CENTRAL PLAINS APPEARS TO BE A TAD SLOWER THAN ETA SUGGESTS. WILL
KEEP THREAT OF THUNDERSTORMS IN THROUGH THE MORNING HOURS...WITH A
FEW POSSIBLY SEVER. APPEARS MAIN THREAT WILL BE RAINFALL AND
POSSIBLE FLOODING AS ALL ADDITIONAL NOW SHOULD BE RUNOFF. RAINFALL
ESTIMATES ARE 2 TO 4 INCHES IN THE SOUTH PORTION OF BATON ROUGE
PARISH WITH 1 TO 1.25 INCHES FOR PARISHES NORTH OF LAKE
PONTCHARTRAIN.  WILL MAINTAIN FFA THROUGH TODAY. IMPROVING
CONDITIONS IN STORE FOR THE LATE AFTERNOON HOURS WITH GENERAL
CLEARING AND COOLER TREND IN STORE FOR REMAINDER OF WEEK. THICKNESS
PROGGS SHOW SIGNIFICANT AMOUNT OF SUBSIDENCE AND COOLING BEHIND THIS
TROUGH. WILL GO WITH NEAR FREEZING TEMPERATURES IN SOUTHWEST MS
COUNTIES FOR WEDNESDAY NIGHT/THURSDAY MORNING. IN MARINE ZONES LOOKS
LIKE EXERCISE CAUTION WILL HOLD FOR TODAY...HOWEVER...WINDS IN
EXCESS OF 25 KNOTS WILL OCCUR AS INFLOWS INTO STRONG CONVECTIVE
CELLS. WILL RAISE SMALL CRAFT ADVISORYS TONIGHT.

MCB 65/43/55/33 8000  BTR 65/44/56/34 8000
MSY 68/50/58/43 +100  GPT 71/46/57/35 +100

.NEW...NONE.
LA...FLOOD WATCH LAZ034>040-046>050-056>065.
MS...FLOOD WATCH MSZ068>071-077-080>082.
Hazardous weather outlook, Apr 7, 9:15 PM CDT, 5 hours 44 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
915 PM CDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS ALL OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS. A VERY
MOIST...WARM...AND UNSTABLE AIRMASS...COMBINED WITH A STALLED
SURFACE BOUNDARY AND NUMEROUS UPPER LEVEL DISTURBANCES...WILL
CONTINUE TO CAUSE SCATTERED TO NUMEROUS THUNDERSTORMS TONIGHT.

HEAVY RAINFALL AND FLOODING...
THUNDERSTORMS WILL HAVE THE POTENTIAL TO REPEAT OVER THE SAME AREAS
THROUGH TONIGHT...ESPECIALLY ACROSS AREAS OF SOUTHEAST LOUISIANA
NORTH AND WEST OF LAKE PONTCHARTRAIN AND COASTAL MISSISSIPPI.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER
AMOUNTS WILL BE POSSIBLE THROUGH EARLY TUESDAY MORNING. THE HEAVY
RAIN WILL RESULT IN THE THREAT OF FLOODING OF SMALL STREAMS AND
URBAN AREAS ALONG WITH FLASH FLOODING OF LOCALIZED AREAS. THE HEAVY
RAIN WILL ALSO CAUSE NUMEROUS RIVERS TO RISE TO NEAR OR ABOVE FLOOD
STAGE OVER THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE
COASTAL WATERS TUESDAY AND CONTINUE INTO THURSDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME BUT MAY BE NEEDED LATER TONIGHT.

In the hours before

Special weather statement, Apr 7, 9:11 PM CDT, 5 hours 48 minutes before
LAZ034>040-046>050-056>070-MSZ077-080>082-080245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
911 PM CDT MON APR 7 2003

SEVERE THUNDERSTORM WATCH NUMBER 114 WHICH WAS IN EFFECT FOR MUCH OF
SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI IS NO LONGER IN EFFECT.
THE SEVERE THUNDERSTORM WATCH WAS ALLOWED TO EXPIRE AT 9 PM CDT.

AT 9 PM CDT...RADAR CONTINUED TO INDICATE AREAS OF MODERATE TO
HEAVY RAINFALL IN SHOWERS AND THUNDERSHOWERS ACROSS THE AREA. WHILE
RAINS ARE EXPECTED TO CONTINUE THROUGHOUT THE NIGHT...THE SEVERE
WEATHER THREAT HAS DIMINISHED AT THIS TIME. A FLOOD WATCH REMAINS
IN EFFECT FOR TONIGHT.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:05 PM CDTSpecial Marine WarningLIX55 min
Apr 7, 8:01 PM CDTSpecial Marine WarningLIX59 min
Apr 8, 6:50 AM CDTSpecial Marine WarningLIX55 min
Apr 8, 7:37 AM CDTSevere Thunderstorm WarningLIXSaint James, Saint John the Baptist53 min
Apr 8, 7:44 AM CDTTornado WarningLIXSaint James, Saint John the Baptist31 min
Apr 8, 8:26 AM CDTSpecial Marine WarningLIX2 hr
Apr 8, 8:26 AM CDTSpecial Marine WarningLIX2 hr
Apr 8, 8:47 AM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard43 min
Apr 8, 10:25 AM CDTSpecial Marine WarningLIX95 min
Apr 8, 10:25 AM CDTSpecial Marine WarningLIX95 min

Nearby

Tornado Warnings in Louisiana, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.